| Model Number |
85412 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
08/08/2022
Type of Reportable Event
Malfunction
Event or Problem Description
During a fenestrated aaa procedure, an icast stent was advanced through a medtronic 7f aptus steerable sheath through a fenestration in the cook zenith fenestrated aaa graft to access a highly stenotic celiac artery.Despite attempts to predilate the celiac stenosis with a balloon, the icast 6x38x120 was unable to be delivered across the lesion and was withdrawn from the patient.As the stent was being removed from the patient, it was noted that the stent had loosened from the delivery balloon as the stent exited the rubber valve of the aptus sheath.That stent was placed aside not to be used again and the physician requested another 6x38x120 stent to make another attempt which was unsuccessful in crossing the lesion.The second stent also became dislodged upon removal from the aptus sheath at the valve.A third stent, a 6x22x120 was then selected with the same result: did not cross lesion, and stent became dislodged upon removal from the aptus sheath at the valve.A fourth icast, 6x22x120, was successfully deployed at the fenestration of the cook endograft to achieve a hemostatic seal with the endograft.Further steps were taken to dilate the lesion distal to the fenestration with various balloons, and a gore vbx 6x29x135 was deployed inside the 6x22x120 icast to extend the stented length an additional 7mm into the celiac artery.
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
Additional Manufacturer Narrative
Additional information section: a.3.
Additional Manufacturer Narrative
A review of the returned device was conducted.The review of the device in question is the 6mm x 38mm icast covered stent, s/n (b)(6).Upon opening the returned device the stent of the icast delivery catheter was still in its original crimped position on the balloon in between the two gold radiopaque ro marker bands.The stent had not been shifted on the balloon.To ensure the stent hadn't been dislodged a tactile inspection was conducted by pulling on the crimped stent in both directions in an attempt to determine if there was any movement.No movement was seen.This was repeated again after the product was disinfected in a warm bleach solution and there were still no signs of stent movement.In this regard the complaint cannot be confirmed.The stent had a distinct bend to it from being navigated to the intended site of the celiac artery but was not dislodged.To determine if the device was still functional the returned device was prepped for stent deployment following the instructions for use.The stent was then deployed to the nominal inflation pressure of 8atm as indicated on the product label.The stent opened and deployed properly without issue.Being that the device was found in good condition and the stent not dislodged off the balloon the complaint cannot be confirmed.A review of the device history records going back to the sub assembly level where the balloon is formed shows that there were no non-conformances noted and the product met all quality and performance requirements.This includes the advancement of the crimped stent through the labeled introducer sheath and stent deployment of 13 catheter units without stent movement or stent deployment issues.The testing also conducted, as part of the product lot qualification is stent retention testing of three units.The minimum stent retention data point was 11.8 newtons.Per the part specification (b)(6) ps,stent delivery system,otw,v12/icast,3l,5-10mmx32/38/59mm revision ad the specification for stent retention is = 5.5 newtons.This requirement was met.There is no indication that any manufacturing deficiency was the cause of the event.The device was found to be conforming and performed appropriately on the bench.A risk review found that the risk management documents for this product adequately address the reported defect and the severity and anticipated occurrence level are appropriate.The labeling review determined that the device was used off-label in a vascular procedure.However, the instructions for use provided with the icast covered stent provides clear warnings and precautions related to vascular usage, as well as clear precaution and instruction against pulling an unexpanded stent back through the introduction device, noting this can lead to stent dislodgement.As such, the guidance for removal of an unexpanded stent was not followed.Based on the details provided and the investigation performed, the difficulty in placing the stent was the result several factors (unrelated to the manufacture or design of the icast covered stent) including the highly stenotic celiac artery as well as the perceived dislodgement of the stent being due to improper removal technique.Therefore, the root cause is the operation context of the procedure and user error.
Event or Problem Description
N/a.